Coumadin is a commonly prescribed drug for treating blood clots and reducing the risk of developing them. It helps reduce the risk of stroke, heart attack and embolisms (clots) forming in the legs or lungs. Using it requires exact dosing and regular testing of its effects – too little won’t protect you against life-threatening clots, and too much can cause uncontrollable bleeding.
A recent investigation by ProPublica and theWashington Post found that nursing homes often fail to maintain the delicate balance, putting patients in danger. Its analysis of government inspection reports found that from 2011 to 2014, at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, warfarin. And possibly thousands more suffer injuries every year that are never investigated.
One of these patients was Loren Peters, 85, who arrived at the emergency room in 2013 with bruises all over his frail body and blood oozing from his gums. He had been prescribed Coumadin for his abnormal heart rhythm. Even though doctors administered vitamin K, which is the antidote for too much Coumadin, Peters died a few days after he was brought to the hospital.
“It’s an insidious problem,” Rod Baird told ProPublica/Washington Post. Baird is president of Geriatric Practice Management, which manages electronic health records for physicians working in long-term care facilities. Because it requires such careful dosing, Baird said, “Coumadin is the most dangerous drug in America.”
A couple weeks after the original story, ProPublica/Washington Post followed up with news that the feds have asked health inspectors to look out for nursing homes that err in their management of Coumadin.
The Centers for Medicare and Medicaid Services (CMS), which regulates nursing homes, sent a memo last month shortly after the exposé. Thomas Hamilton, CMS director of the survey and certification group, said that ProPublica’s findings “highlighted the adverse effects of poor Coumadin management for our beneficiaries and nursing home stakeholders. We wanted the public to have confidence that CMS is aware of this as well as other high risk medications.”
The CMS memo also informed state health departments that inspect nursing homes about a new tool for identifying and reducing medication errors. Developed with the Agency for Healthcare Research and Quality (a federal component of Department of Health and Human Services that supports research and works to improve the health care outcomes and quality) the tool is supposed to help determine whether nursing homes are trying to prevent mistakes and whether they respond properly when an error occurs.
We hope this back-and-fill effort works. Nursing homes, as the story point out, often are cited for lapses in care. Residents with dementia wander off. Staff fails to observe and treat pressure sores for people who are bed ridden. Antipsychotic medications are overused, putting elderly patients into a stupor and increasing their risk of life-threatening falls.
“But the dangers of the widely used Coumadin have drawn relatively little scrutiny,” according to the story, “perhaps because the drug has clear benefits. Still, improper use has caused some patients incalculable suffering and, in some cases, greatly hastened deaths.”
A 2007 study in The American Journal of Medicine estimated that nursing home residents annually suffer 34,000 fatal, life-threatening or serious events related to the drug. The Centers for Medicare and Medicaid Services (CMS), which regulates nursing homes, can fine facilities and cut off federal funding if the problems aren’t resolved quickly. Usually, however, that doesn’t happen – facilities simply are asked to correct the problems and establish policies to ensure they’re not repeated.
Even if you don’t live in a nursing home, even if you’re relatively healthy, Coumadin is tricky to manage. Quest Diagnostics, a major medical testing laboratory, found that lab results for patients taking Coumadin or warfarin showed that the drugs had the desired effect only slightly more than half the time.
An 89-year-old grandmother died from internal bleeding after a San Diego nursing home gave her an antibiotic that multiplies the effects of the drug, then failed to alert her physician to the need for blood tests to measure how long it was taking her blood to clot.
A woman recovering from hip surgery was hospitalized with blood clots in her legs that caused permanent damage after a Minnesota nursing home failed to give her Coumadin for 50 days in a row while also not performing the blood test ordered by her doctor.
Sometimes the tests are conducted but the nursing homes don’t alert doctors when the results are abnormal. One doctor in Maine wasn’t told when lab results showed that a nursing home resident’s blood took too long to clot. Days later, the resident passed out with no heartbeat. (It’s unclear if the resident survived.)
Sometimes, patients on Coumadin fall, and nursing homes are cited for not doing enough afterward to ensure their safety. In Arkansas, one resident on the drug fell and hit his head during exercise class. A nurse said she didn’t inform his doctor because the doctor “didn’t like to be called at night unless it was an emergency.” The resident died from the consequences of massive bleeding in the brain.
CMS has paid limited attention to Coumadin deaths and hospitalizations, the reporters found, and neither the feds nor the American HealthCare Association (the trade group for nursing homes) has tracked Coumadin cases to see the full extent of the damage or identify common problems involving the use of the drug.
Last year, the Department of Health and Human Services (HHS) called Coumadin and other anticoagulants (blood thinners) as a category of drugs most frequently implicated in “adverse drug events.” CMS, which is part of HHS, said it’s raising awareness of such events, training its inspectors to do a better job at identifying them and working with nursing homes to prevent them.
In the case of Peters, no one at Villa del Sol, his nursing home, did the blood test to determine the effect Coumadin was having, even as bruises spread across his body for two weeks. Instead, he had been given a different test intended for patients taking heparin, another blood thinner.
Villa del Sol, now called Hawkeye Care Center, was fined $33,345.
One nurse, according to the story, “told inspectors that ‘it never occurred to [her] to look to see if the blood work was for what the physician ordered.’ Another said ‘it never occurred to [her] that this resident was on Coumadin’ and needed his blood monitored, …”
“They had to have noticed the bruises, and why didn’t they do something about it?” said Lorna Finch, Peters’ daughter, who is considering a lawsuit against the home.
Under Medicare, 2.4 million seniors and disabled people filled at least one prescription for warfarin in 2013, making it one of the most-used drugs. About 280,000 were prescribed brand-name versions, Coumadin and Jantoven. About 1 in 6 U.S. nursing home residents take an anticoagulant, most of which are believed to be on Coumadin or its generic.
Newer anticoagulants, including Eliquis, Pradaxa and Xarelto, are somewhat easier to use than Coumadin because they don’t require regular blood tests and don’t negative interactions with foods, as Coumadin does.
But the effects of Coumadin/warfarin can be reversed with vitamin K, and there is no such antidote for the newer drugs if patients begin to bleed uncontrollably. Some doctors, said ProPublica/Washington Post, are reluctant to prescribe the new drugs to seniors, especially those with multiple health problems, because of other risks, including gastrointestinal bleeding.
“Most patients who are taking Coumadin need it, experts agree,” the story said. “But problems with monitoring occur even at facilities trying to be vigilant.”
A report last year in The Consultant Pharmacist journal found that 12 New York nursing homes given tools to improve how they handled patients on Coumadin – including staff education programs – generally failed to improve their management of the drug.
If your loved one is residing in a nursing home, make sure you know all the medications he or she takes, and the doses. If Coumadin/warfarin is among them, make sure you know when the required blood tests are conducted, and their results. Stay in touch with the doctor to ensure he or she knows what care the nursing home is providing.
ProPublica has a database of nursing home histories called Nursing Home Inspect. Link here to access this tool.